Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Feb 11, 2024, 4:11 PM CST for 4 counties in Alabama. It was in force for 2 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 11, 2024, 4:11 PM CST (22:11 UTC)
- Expired
- Feb 11, 2024, 6:15 PM CST
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Autauga County, AL, Dallas County, AL, Lowndes County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 88 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 4:43 PM CST | FLASH FLOOD | 2 Se Montgomery Country, AL | Some roadways were flooded near Oxford Drive in southeast Montgomery. |
| Feb 11, 5:10 PM CST | FLASH FLOOD | 1 Wnw Cecil, AL | Flooding reported near Vaughan Road and Marler Road. |
| Feb 11, 5:10 PM CST | FLASH FLOOD | 3 Sse Brachias, AL | Flooding reported in the Rolling Hills area. Road were temporarily impassable. |
| Feb 11, 6:00 PM CST | FLASH FLOOD | 2 Wsw Montgomery, AL | Several creeks and streams out of their banks. Several roadways were temporarily impassable. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423
WGUS54 KBMX 112211
FFWBMX
ALC001-047-085-101-120015-
/O.NEW.KBMX.FF.W.0002.240211T2211Z-240212T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
411 PM CST Sun Feb 11 2024
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southeastern Autauga County in central Alabama...
Southeastern Dallas County in south central Alabama...
Lowndes County in south central Alabama...
Montgomery County in south central Alabama...
* Until 615 PM CST.
* At 411 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 0.25 to 1 inch in 1
hour. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Montgomery, Fort Deposit, Mosses, Hayneville, Pike Road, White
Hall, Gordonville, Lowndesboro, Benton, Beechwood, Dannelly Field,
Pintlala, Davenport, Lowndes County Airport, Logan, Hope Hull,
Woodcrest, Hyundai Motors Of Alabama, Hunter and Snowdoun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3216 8729 3239 8674 3241 8602 3235 8599
3223 8601 3205 8630 3205 8641 3199 8641
3197 8645 3196 8685 3205 8686 3205 8716
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-1 INCH IN 1 HOUR
$$
75/Linhares1 follow-up statement
435
WGUS74 KBMX 112350
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
550 PM CST Sun Feb 11 2024
ALC001-047-085-101-120015-
/O.CON.KBMX.FF.W.0002.000000T0000Z-240212T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Autauga AL-Dallas AL-Lowndes AL-Montgomery AL-
550 PM CST Sun Feb 11 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CST THIS
EVENING FOR SOUTHEASTERN AUTAUGA, SOUTHEASTERN DALLAS, LOWNDES AND
MONTGOMERY COUNTIES...
At 550 PM CST, Doppler radar indicated thunderstorms producing heavy
rain in Some flooding has been reported around southeast Montgomery
with these storms. Between 2 and 4 inches of rain have fallen. The
expected rainfall rate is 0.25 to 0.5 inches in 1 hour. Additional
rainfall amounts up to 50 inches are possible in the warned area.
Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Montgomery, Fort Deposit, Mosses, Hayneville, Pike Road, White
Hall, Gordonville, Lowndesboro, Benton, Beechwood, Dannelly Field,
Pintlala, Davenport, Lowndes County Airport, Logan, Hope Hull,
Woodcrest, Hyundai Motors Of Alabama, Hunter and Snowdoun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3216 8729 3239 8674 3241 8602 3235 8599
3223 8601 3205 8630 3205 8641 3199 8641
3197 8645 3196 8685 3205 8686 3205 8716
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR
$$
75/LinharesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 3:23 PM CST, 48 minutes earlier.
Area forecast discussion, Feb 11, 3:23 PM CST, 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 323 PM CST Sun Feb 11 2024 ...New LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 102 PM CST SUN FEB 11 2024 A deep positively-tilted longwave trough extended from over Wisconsin southwest t over far Northwest Texas. Broad ridging is centered over the Western Caribbean Sea with a broad southwest flow prevailing aloft across the area. A stationary surface boundary extends roughly parallel just southeast of the Interstate 59 corridor from Southern Mississippi northeast into Northern Georgia. This afternoon. A Jet max aloft will move northeast over the Lower Mississippi River Valley Region to our southwest later this afternoon, supporting widespread shower and thunderstorm activity while a closed mid-level low becomes more defined over West-Central Texas. Several shortwave impulses will also arrive from the west, further supporting convective activity. An outflow boundary has pushed south across much of our west and central counties and the boundary is analyzed roughly to the south of the U.S. Highway 80 corridor whereas convergence is indicated between Hattiesburg, MS and Meridian, MS and this convergence zone likely exists extending northwest across our far southwest counties where it becomes rather diffuse near Selma. We are watching some storms across interior Southwest Alabama to the south of our forecast area as they move northeast within the warm sector. Though instability is temporarily reduced across our west and most of our southwest counties at this time, the surface boundary is expected to return northward through the rest of the afternoon, resulting in low- level instability returning in earnest. Heavier convective activity is ongoing to the west over portions of Arkansas, Louisiana and Mississippi and is moving east toward the area, meanwhile activity is developing across the Interior part of Southwest Alabama ahead of that complex of storms. Though initially the Southwest Alabama storms will help to limit southerly flow in the lower levels into our southwest, the activity looks to continue to lift northward, eventually interacting/merging with the convection approaching from the west. Sufficient wind shear exists for storm organization and forcing aloft will support eastward motion. A primary limiting factor will be more marginal instability due to clouds and a cold pool from morning activity, however, as addressed above, this airmass is gradually eroding away at this time across our far southwest with increasing instability expected to expand northeast with time. All severe weather hazards will be possible with best potential west and southwest through the rest of the afternoon. Expect chances for showers and thunderstorms to increase through the afternoon from the southwest, expanding to the north and east through sunset. Though winds are largely out of the north to northwest early this afternoon, southeast flow persists across our southeast counties and will redevelop across much of the area through mid to late afternoon. Highs will range from near 60 far northwest to the mid 70s far south. Tonight. Continued increases in the jet stream aloft with the approaching upper low over the Central Texas/Oklahoma border overnight with more shortwave s moving northeast over the area will support widespread rain with some lingering thunderstorms overnight. Surface low pressure will become more defined and organized to our southwest across Northern Louisiana through the evening and will move northeast along the stalled front paralleling the Interstate 59 corridor. Wind shear will remain sufficient for organized storms with all modes of severe weather possible given sufficient instability, which will remain the limiting factor. Surface convergence along the boundary with the approach of the low pressure system will further promote uplift and may result in locally heavy rainfall in vicinity of the front. A flood watch has been issued for portions of our Central, Eastern and Northeast Counties to account for this potential which will be maximized in urbanized, low-lying and poor-drainage areas. Winds overnight will be from the southeast, eventually converging toward the approaching surface low, with speeds from 5-10 mph. Low temperatures will reflect a thermal gradient along the stationary front with readings in the mid 40s far north while far south areas will experience lows in the mid 60s. Monday. Strong jet dynamics aloft will lift northeast over the area during the day Monday as the upper low moves east over Arkansas through the day. Surface low pressure will move northeast, becoming centered over South-Central Tennessee by midday while a cold front arrives from the west. Areas generally near and south of the Interstate 59 corridor will become warm-sectored after midnight and through much of the morning hours before more stable air pushes in from the west through the area by mid afternoon. A continued risk for heavy rainfall and localized flooding will exist across our East-Central and Northeast Counties through the morning with a continued risk for some severe storms generally near and south of the Interstate 59 corridor, becoming confined to areas east of Interstate 65 by late morning. All modes of severe weather will be possible due to strong wind shear with sufficient instability across this area. Expect widespread showers and some thunderstorms to start the day with the heaviest activity pushing east of the Interstate 65 corridor towards noon and becoming increasingly confined to our eastern counties through the afternoon hours. Lingering showers will remain possible west with persistent clouds expected. Surface winds will shift out of the west and will increase with the cold front's arrival with speeds from 6-12 mph with gusts toward 20 mph possible during the afternoon. High temperatures will range from the low 60s far northwest to the low 70s far southeast. 05 && .LONG TERM... (Monday night through next Saturday) Issued at 307 PM CST SUN FEB 11 2024 Long term forecast is on track this afternoon, with high pressure bringing drier conditions through much of the week. Rain returns last in the week. 14 Previous long-term discussion: (Monday night through next Saturday) Issued at 326 AM CST SUN FEB 11 2024 High pressure builds in across the Gulf States Monday night and will persist through at least Friday morning with generally zonal flow aloft. This should lead to rain-free conditions and mostly clear to partly cloudy skies. Rain chances being to increase again Friday evening through Saturday as our next trough approaches from the west. This next system is expected to ride along the Gulf Coast, which should result in largely stratiform rain, so we have not added mention of thunderstorms in the forecast for next weekend. 25/Owen && .AVIATION... (18Z TAFS) Issued at 1142 AM CST SUN FEB 11 2024 Expect mid to low clouds to persist over the area with scattered to numerous showers with some thunderstorm activity through this cycle. Cloud bases will be generally between MVFR and IFR criteria mostly while rain showers will affect all terminals. The better potential for isolated thunderstorms will be in vicinity of TCL for the remainder of the afternoon, followed by expanding eastward to include KBHM/KEET overnight into Monday morning, potential is highest in these areas but remains too low to include for this issuance. Thunderstorm potential looks to be higher on Monday across our southern sites of MGM/TOI but that period exists beyond the time range of this cycle. 05 && .FIRE WEATHER... Widespread soaking rains and a few thunderstorms are possible through tomorrow. Afternoon minimum RH values remain above 50 percent tomorrow afternoon. Southerly 20ft winds will be at or less than 10mph today, becoming southwesterly Monday and increasing to 10-15mph. High pressure will bring dry weather back on Tuesday through the end of the forecast period. Minimum RH values will be above 35 percent each afternoon. 20ft winds from the northwest remain elevated at 8-12mph Tuesday, before diminishing Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 56 67 36 55 / 90 100 20 0 Anniston 59 69 38 56 / 90 100 20 0 Birmingham 60 68 38 55 / 90 100 20 0 Tuscaloosa 61 67 38 59 / 100 90 10 0 Calera 61 69 38 56 / 90 100 10 0 Auburn 62 70 40 57 / 90 100 10 0 Montgomery 65 72 40 57 / 90 100 10 0 Troy 65 73 40 58 / 90 100 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday afternoon for the following counties: Bibb-Blount-Calhoun-Chambers-Cherokee-Chilton-Clay-Cleburne- Coosa-Etowah-Jefferson-Randolph-Shelby-St. Clair-Talladega- Tallapoosa-Tuscaloosa. && SHORT TERM...05 LONG TERM....14 AVIATION...05
Hazardous weather outlook, Feb 11, 3:39 AM CST, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 339 AM CST Sun Feb 11 2024 ALZ011>015-017>050-121245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 339 AM CST Sun Feb 11 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a risk of heavy rain that could lead to isolated flooding today, especially for areas north of Interstate 20. Strong to severe storms are possible across most of Central AL this evening and through the overnight hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe storms are possible through Monday morning across all of Central Alabama. .SPOTTER INFORMATION STATEMENT... Limited activation of storm spotters and emergency management may be needed today and tomorrow.
In the hours before
Special weather statement, Feb 11, 3:20 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
320 PM CST Sun Feb 11 2024
ALZ042-044-112145-
Lowndes AL-Montgomery AL-
320 PM CST Sun Feb 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LOWNDES AND
SOUTHERN MONTGOMERY COUNTIES THROUGH 345 PM CST...
At 319 PM CST, Doppler radar was tracking a strong thunderstorm near
Davenport, or 9 miles southeast of Hayneville, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Meadville, Pike Road, Pine Level, Sprague, Sellers, Strata, Dublin,
Davenport, Ramer, Pintlala, Carters Hill, and Letohatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3201 8650 3219 8653 3231 8596 3228 8592
3227 8598 3225 8599 3225 8600 3204 8600
3202 8630 3205 8631 3205 8641 3204 8640
3202 8640
TIME...MOT...LOC 2119Z 261DEG 45KT 3212 8643
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
87/GranthamThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 7:04 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 6 days |
| Feb 11, 5:44 AM CST | River Flood Warning | BMX | Greene, Marengo, Sumter | 54 hr |
| Feb 11, 9:57 AM CST | Flood Watch | BMX | Autauga, Bibb, Blount, Bullock, Calhoun, Chambers and 25 more | 30 hr |
| Feb 11, 3:01 PM CST | Areal Flood Advisory | BMX | Autauga, Dallas, Lowndes, Montgomery | 70 min |
| Feb 11, 3:20 PM CST | Special Weather Statement | BMX | Montgomery | 25 min |
| Feb 11, 3:33 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery | 22 min |
| Feb 11, 3:54 PM CST | Areal Flood Advisory | BMX | Bullock, Macon, Montgomery | 3 hr |
| Feb 11, 5:39 PM CST | River Flood Warning | BMX | Montgomery | 3 days |
| Feb 11, 5:42 PM CST | Areal Flood Advisory | BMX | Lee, Macon, Russell | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.